Alert archive / West Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 56, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Mar 21, 1998, 12:02 AM EST for Mercer County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 1998, 12:02 AM EST (05:02 UTC)
- Expired
- Mar 21, 1998, 2:05 AM EST
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 210503 FFWRNK WVC055-210705- BULLETIN--IMMEDIATELY BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1202 AM EST SAT MAR 21 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 205 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL WEST VIRGINIA ...MERCER COUNTY AT 1201 AM THE BLUESTONE RIVER AND WIDEMOUTH CREEK WERE REPORTED OUT OF THEIR BANKS IN THE ARISTA AND MATOKA AREAS. WATER WAS ALSO REPORTED COVERING PARTS OF ROUTE 19 AND ROUTE 10. FLOODING FROM RUNOFF WILL CONTINUE INTO THE EARLY MORNING...BUT WATER SHOULD BEGIN RECEEDING WITH THE RAIN CHANGING TO LIGHT SNOW. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 8:45 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 20, 8:45 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 845 PM EST FRI MAR 20 1998 DISC... FRANKLY...HAVE NOT HAD TIME TO LOOK AT A THING. PER REQUEST FM RDU... SOO AND I HAVE SCOUTED A FEW SITES IN THE MNTNS... 28 DEGS ON BEECH MNTN W/ SOME SNOW HAVING JUST STARTED. BOONE WAS 39 DEGS. HAVING FOUND THAT OUT...THINK MENTION OF SNOW IN THE NRN MNTNS IS A GOOD PLAN. CRW WL ADD TO HIER ELEVS OF NRV. COLDEST TEMPS SHD WRAP ARND THE SRN SIDE OF THE SYS...SO NOT SURE WHETHER OR NOT A MNTN OF SNOW IS NECESSARY IN THE VA HIGHLANDS. KNOW THAT THE STERLING FCSTR AT WBC WILL EXPOUND. DESROSIERS
In the hours before
Local storm report, Mar 20, 9:32 PM EST, 2 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
642 PM RUFFIN NC 1.00 INCH HAIL
3/20/98 ROCKINGHAM DIME TO NICKEL SIZE HAIL
REPORTED BY NWS SPOTTER
MEGLocal storm report, Mar 20, 9:43 PM EST, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
845 PM CHATHAM VA LIGHTNING
3/20/98 PITTSYLVANIA *** 1 INJ ***
MAN STRUCK BY LIGHTNING
OUTSIDE HIS HOME ON THE
WEST SIDE OF CHATHAM.
SJKLocal storm report, Mar 20, 10:33 PM EST, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
642 PM RUFFIN NC 1.00 INCH HAIL
3/20/98 ROCKINGHAM DIME TO NICKEL SIZE HAIL
REPORTED BY NWS SPOTTER
MEGLocal storm report, Mar 20, 10:55 PM EST, 1 hour 7 minutes before
LOCAL STORM REPORT...RETRANSMISSION ONLY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EST FRI MAR 20 1998
TIME (EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM STONEVILLE NC TORNADO
3/20/98 ROCKINGHAM *** 2 DEAD, 19 INJ ***
OUTBUILDINGS DESTROYED...
TREES AND MOBILE HOMES
DAMAGED. ONE DEATH OCCURRED
IN A VEHICLE. DAMAGE SURVEY
TO BE CONDUCTED SATURDAY.
MTE/DSDSpecial weather statement, Mar 20, 11:40 PM EST, 22 minutes before
NCZ005-006-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 PM EST FRI MAR 20 1998 ...TORNADO WATCH CANCELED... THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA HAS BEEN CANCELED. SPOTTY SHOWERS ARE POSSIBLE IN THESE COUNTIES THROUGH EARLY TONIGHT... BUT NO ADDITIONAL SEVERE WEATHER IS EXPECTED. DESROSIERS
Special weather statement, Mar 20, 11:40 PM EST, 22 minutes before
NCZ005-006-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1140 PM EST FRI MAR 20 1998 ...TORNADO WATCH CANCELED... THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR ROCKINGHAM AND CASWELL COUNTIES IN NORTH CAROLINA HAS BEEN CANCELED. SPOTTY SHOWERS ARE POSSIBLE IN THESE COUNTIES THROUGH EARLY TONIGHT... BUT NO ADDITIONAL SEVERE WEATHER IS EXPECTED. DESROSIERS
Nearby
Flash Flood Warnings in West Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.